top of page

Our Recent Posts

Archive

Tags

Severe Acute Hypersensitivity Reaction (AHR) immediately following GBCA. Instructions to a patient.


The below is instructions that I have just now provided to an individual who contacted me on my website. The general instructions in response to her lengthy and distressed written message to me, I consider have wide general applicability to likely thousands of people so I have created a blog from it, so a wide audience can benefit from this generic strategy. I have written similar instructions in earlier blogs, but repetition of general wisdom-sense approaches is always useful. Here it is:


You have written a very long account. You should save this for your own records. The main symptoms you experienced immediately on injection of the Gadolinium contrast were intense generalized burning within your body and intense severe bone pain in your spine and hips. What you are describing is experiencing a severe acute hypersensitivity reaction (AHR). The imaging center/hospital should have kept you for a period of 1-4 hours to see if the symptoms settle down. I think that you would have also benefited from the customary treatment for severe AHR of iv steroids and antihistamine. Quite often the symptoms of AHR calm down within a couple of days. AHR can also progress on as Gadolinium Deposition Disease (GDD). A fair number of 1 lifetime-dose-of-Gadolinium-contrast GDD also calms down on its own within 3 months. You should follow the conservative measures I have written a few blogs on, on my web-site, to see if you resolve to a large extent by 3 months. If you still are experiencing by two months severe symptoms, of skin burning and/or bone pain, or other common symptoms of GDD, you should then consider iv DTPA chelation. For most individuals I suggest they begin chelation not earlier than 3 months after the Gadolinium contrast injection. This allows time to see if you can recover on your own, and also allows some time for your immune system to calm down a little, so the Flare reactions to chelation are not extremely severe. There is at least 1 center close to you that performs appropriate chelation for GDD where I would recommend you go to. Ofcourse you can also come to see me in North Carolina. If you go to gadttrac.org you will see a listing of chelation treating centers.

I hope that your symptoms calm down on their own. I wish you the best of good fortune.

Richard Semelka, MD


Now I did not add what I consider should be the optimal treatment for severe AHR from Gadolinium contrast, which is iv antihistamine, iv steroids (these two customary), AND iv Ca-DTPA (probably 2.5 ml as a split dose to start). My opinion that in theory this should be the best strategy both to treat Gadolinium-caused severe AHR, but also to block the progression of AHR to GDD. Clinical experience though with this approach needs to be made before I can confidently recommend that it is the treatment of choice. Presently this is my informed theory.

Commentaires


Single Post: Blog_Single_Post_Widget
bottom of page